Fingers or Legs Cramping Hours after taking Insulin

By mysterynana Latest Reply 2016-08-09 20:54:52 -0500
Started 2008-11-03 02:03:29 -0600

This is more of a question than discussion. Has anyone else got cramps after taking insulin, I take Lanus and Novolog. I asked my endro doctor and primary doctor and they both said they never heard of it. This is really bothering me, and I want to know is it rue or my imagination. Have a Blessed day.

19 replies

Tashmoo 2016-08-09 20:54:52 -0500 Report

I spend a good part of my nights in a HOT shower because of cramps. Killer cramps from my Insulin. I work in the Medical field and have tried to solve this problem for years. Taking my serum potassium and magnesium levels after cramp attacks. They are always normal. When I get cramps in my upper thighs I scream and scream till my family puts hot compresses on my legs. I get cramps all over my body but mostly legs feet and hands,ONLY on the nights I take my insulin.(novolog). I am not taking one more dose of insulin at night! I don't care about my A1c any more. All new studies find the highest number of deaths from DM is the LOWEST A1c levels. I'll be happy at 7 to 8. I'm done trying to keep the physians happy with my low A1C. If you take insulin at night …do not get into bed. Keep you muscles working . Walk sit stand but do not get into bed.

Anonymous 2016-07-24 13:39:28 -0500 Report

There is a simple explanation for this. Insulin carries sugar into cells along with potassium. Thus when insulin is injected (particularly a large dose to cover high sugar) potassium levels drop. Low potassium facilitates muscle cramping. This will be an even bigger problem in people with diabetic neuropathy. A Potassium supplement along with magnesium can ameliorate the problem, but diabetics with kidney disease must be very careful about taking potassium, as dangerously high levels can occur. Consult your doctor and check renal function prior to using potassium. Of note, Twinlab postassium/magnesium cellmins capsules seem to work well.

Allegra 14
Allegra 14 2016-05-23 16:46:49 -0500 Report

I take both insulin like you and an hour after Bam! all my fingers will be bent over each other and the muscles will be constricted!

Margoli 2016-03-17 00:32:33 -0500 Report

I take 16 units of Humalog after dinner and at night my hands and feet cramp up so bad. I take a multi vitamin and 250 mg of magnesium every day. I have to be careful with potassium as I have kidney disease but I include it in my diet. It just keeps me up all night. From reading the other comments I thought it was just me. Even my doctor can't explain it? I don't wish it on anyone.

WASHED OUT 2016-02-23 07:10:05 -0600 Report

Potassium ,calcium, magnesium, and vitamin B12 deficiencies cause spasms and cramps, also dehydration not getting enough fluids. Leg Cramps
Muscle cramping is often a sign of vitamin deficiency, and this often shows up as nocturnal leg cramps. Consider your intake of calcium, vitamin D and vitamin B12 to see if you may be lacking some vital nutrients. If you take metformin or certain other drugs it depletes your body of the necessary B12, pills are not as effective as getting an injection of B12. B-12 deficiency can cause anemia as well.

Anonymous 2015-11-09 00:19:58 -0600 Report

Just found this topic after waking up screaming in pain from spasms. Not the first time im sure not the last…taking novolin 70/30

miss flop
miss flop 2015-10-11 05:14:58 -0500 Report

I take novarapid and some times I get very bad cramps all over my body can any one tell me the reason why I have novamix and no problems with that.

Anonymous 2014-12-01 07:10:08 -0600 Report

I am taking novorapid and latus and get cramps in my whole body. The pain is so bad at times that it's impossible to drive. It's worse during the night and it cause a sleepless night. All the docter tell me it;s a lack of calcium & magnesium.

mysterynana 2014-10-27 00:27:41 -0500 Report

Hey its been awhile since I been on here, had many medical problems and you can see I have lost alot of weight, but yes I still have that problem with cramping, but someone told me to drink quinine water and it does help.

VA. DOGG 2014-10-25 22:16:11 -0500 Report

I have this same problem and was looking for an answer to this myself' I've been taking apidra and lantus for about 18 years and this mostly happens when I take my insulin after dinner about an hour later recently have changed from apidra to Humalog and still get the same cramps in my fingers no answer for this problem as of today ( so it's not just novolog)

Anonymous 2014-08-27 21:11:04 -0500 Report

It is exactly jow I got here I goggled this question am getting horrid cramps in fingers n legs n been a lil over a hour since took insulin. My lvlson glucomter are 367 been a hour since lantus n novolog and hasn't dropped guess wait lil while longer

Linck111 2014-05-13 22:44:03 -0500 Report

I stumbled on this post cuz I was searching for an answer to why? Or how to stop the cramps. I have by careful monitoring, directly linked my cramps to the novolog. About 30-60 minutes after taking 10-12 units pre-meal or post meal. I get excruciating painful cramps in my hands and legs. Mostly occurred at night due to my after dinner shot to regulate me while I was asleep. I told my doc about it. Actually a few docs and they all said they never heard of it. One Internet search and I find hundreds of hits for the same thing. Some even saying their doc told them they never heard of it. Others with docs and people that have never taken novolog saying that they doubt it. I am type 1. 38 y/o and I was diagnosed 2 years ago. All my organs and levels are good, but my sugar and a1c of coarse. You docs need to start doing more research on Google when a patient tells you something. NOVOLOG DOES CAUSE SEVERE CRAMPS IN THE HANDS AND LEGS AND FEET!!! So figure out another way to bs this poor man! Find out why and counter it!!

bucky 2008-11-07 15:56:33 -0600 Report

Are you taken any other meds??

In my opinion. Statin drugs (such as Zocor, Lipitor, Lovastatin, Pravachol, Mevacor, and Lescol) may cause cramps and other forms of myopathy because they block cholesterol production in the body by inhibiting the enzyme called HMG-CoA reductase. (Please see the "mevalonate pathway" for details.) Unfortunately, the antioxidant CoQ10 is also synthesized from another HMG-CoA reductase pathway. Therefore, statin drugs also inhibit CoQ10 (Coenzyme Q10) synthesis. Low levels of CoQ10 could predispose the patients to cramps, including cramping in the heart (heart attack). Thus, coQ10 is often prescribed or recommended to prevent the cramping. Some statin drugs now come with coQ10, but I don't know which ones.

Please note that the same arguments apply to red yeast rice, a natural supplement used to lower cholesterol. It has a natural statin that is a mirror image of one of the prescription statin drugs. Like the statins, it too can deplete coQ10 so it is often sold with the addition of coQ10.

At the end of the day, I believe that schlerotic deposits in the heart arteries cannot be explained with high levels of cholesterol alone. You see, cholesterol acts like a glue on sites that are damaged, such as on micro cracks in blood vessels. Cholesterol levels go up when there is stress (I supposed to suppress a loss of blood in a fight.) The arteries near the heart can exhibit the highest number of micro cracks because of the huge pressure differentials they are exposed to. If one is prone to bruising, bleeding gums, and other symptoms of weakened arteries, then it is likely that the heart arteries are clogged. Scurvy (a Vitamin C deficiency) is a prime example. Patients with scurvy are prone to bruising, bleeding of the gums, and heart attacks.

So if one is cramping (and there are many causes), it would be worthwhile to ask the doctor to check for mineral levels and all other possible causes with a blood test.

As a note, statin drugs are often prescribed with diuretics that reduce high blood pressure. Diuretics can deplete minerals and cause cramping. It's always good to understand the cause of the high blood pressure to take the right action.

msann 2008-11-06 00:32:13 -0600 Report

hey i cramp, but i also have neuropathy, check with your dr, they should be able to prescribe you meds for that, have great day

caspersmama 2008-11-03 10:39:03 -0600 Report

I take Novolog 70/30 but my legs cramping and tingling in my fingers is from neuropathy. Have you been tested for this. I did a nerve test that pin pointed it all. And now I take Lyrica for it and it has helped alot.

Next Discussion: Time change »